IN THIS ARTICLE
Clinical Conditions Associated with Enhanced Physiologic, Psychogenic, and Drug-Induced Tremors
Enhanced Physiologic Tremor
This is an action tremor similar to the essential tremor, best seen when the hands are outstretched and fingers spread apart. It is seen in association with intense anxiety and in situations of stress. It can also be associated with certain disease states such as hyperthyroidism and hypoglycemia; in withdrawal syndromes (alcohol or sedatives withdrawal for example); and associated with drugs [coffee, tea, lithium (Eskalith, Lithobid)].
Psychogenic tremors are very complex and do not fit very well with any of the prior categorizations. Individuals with Psychogenic Tremor might show characteristics of action as well as resting tremors, with clinical features that change in short periods of time and with a degree of disability that is not proportional to the tremor. The onset of the tremor might be very acute and not related to any other diagnosed medical condition. In some cases, the tremor might be induced by suggestion. Some patients have a prior history of somatization (expressing psychological distress in terms of physical symptoms). In some cases, there is some secondary gain associated or attention-seeking behavior associated with the tremors.
This is a very challenging diagnosis. If an underlying emotional condition is diagnosed the patient should be referred to a psychologist or a psychiatrist.
The use of many drugs and also toxins can result in tremors. Many of these drugs are indicated for treatment of medical conditions. In many instances, the tremor is an undesirable side effect that can be controlled simply by decreasing the medications. In other instances the medications have to be discontinued. In the case of tremors secondary to exposure to toxins, the individual should be removed from the source of the toxins. Additionally, some specific treatments are available.
The most common type of drug-induced tremor is the enhanced physiological tremor and is related to the use of drugs such as stimulants, steroids, antidepressants, and caffeine. The Parkinsonian tremor is also frequently seen as a drug-induced tremor in patients taking certain types of drugs.
The following is a list of drugs and toxins that can induce tremors in otherwise healthy individuals:
Medically Reviewed by a Doctor on 4/6/2016
Norberto Alvarez, MD
YOU MAY ALSO LIKE
Must Read Articles Related to Tremors